New Mexico, 2021

Hail in New Mexico, July 11, 2021

July 11, 2021 · NWS MAF · 1 event in 1 county or zone

There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico. Moisture and instability were across the area. Atmospheric lift was enhanced across the higher terrain and along the front. These conditions resulted in thunderstorms that produced hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 10:21 AM MST, 40 minutes earlier.

Area forecast discussion, Jul 11, 10:21 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1221 PM CDT Sun Jul 11 2021

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Jul 11 2021

VFR overall. Storms fired early over SE NM... HOB will be the
first TAF site possibly affected with CNM... INK... and MAF later
this afternoon or evening. May have local MVFR cigs in storms.
Severe storms possible... could see wind gusts in excess of 50kts
with some hail.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 248 AM CDT Sun Jul 11 2021

An active 24 hr period ahead as a summer "cold" front makes its way
into our neck of the woods today. Current positioning of the front
is still up across the Caprock north of Lubbock, extending back to
the Red River over near the OK/TX border. A line of convection along
the boundary exists still well to the NE of the forecast area, but
expectation is for the convection to slowly move towards the NE
Permian Basin by the morning, but amount of coverage is still up for
debate. There is a decent pocket of MLCAPE still nestled over the NE
Basin according to Mesoanalysis this evening, but there's sufficient
capping present ahead of the boundary. Ascent will obviously be
maximized along the front as it approaches, but the diurnal min of
available energy in the AM may thwart the first potential round of
convection as the front still takes some time to reach the forecast
area.

By the afternoon, that will all change as diurnal heating across the
region will allow for an initiation of convection along the front as
it bisects the northern half of the region. The current hi res
analysis shows a few different evolutions for the PM convective
cycle, but they all have a similar degree of coverage for areas of
the Western Permian out into Southeast NM where combo of frontal and
terrain induced ascent will assist in widespread convection chances
over the aforementioned area. More thunderstorms will develop along
the front further east, but coverage is still a question mark as a
lot will be contingent on AM convection and whether the atmosphere
will need to time to recover. The less active this morning, the
greater the areal extent of storms to the east. Severe risk will
also be marginal given the forecasted MLCAPE b/w 2000-2500 j/kg
during the mid-late afternoon time frame along with weak shear.
Damaging winds and large hail will be the primary concerns with
multicell mergers the predominant storm mode as it propagates south
with the front and attendant outflows.

Storms will continue into the evening with a southward push of the
boundary, but loss of diurnal heating after sunset will limit the
convective potential heading into late Sunday night and early
Monday. This will be the end of the storm threat for the region, and
probably the last widespread coverage for quite a while considering
the evolving pattern (More on this in the Long Term Disco Below).

Temps will remain below normal with the cooler of the two days today
due to the post frontal environment and widespread cloud cover. 80s
will be the most common temp profile with 90s still confined along
the Pecos and Rio Grande Valleys.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 248 AM CDT Sun Jul 11 2021

Not many changes to the long term, and not many targets of
opportunity, either.  Monday night, the upper-level ridge is
forecast to straddle the CA/NV border, and meander down to SoCal by
midweek, leaving a col between it and the ridge over the Gulf coast
states.  A sfc trough will build east into our western zones by
Thursday, resulting in a chance of convection over the higher
terrain each afternoon into the weekend, especially w/regards to the
ECMWF.  Best chances look to be Saturday.

W/the upper ridge staying well out of West Texas and Southeast New
Mexico, and the col over the region, unseasonably cool temperatures
will continue into the extended.  NBM numbers continue to look
reasonable, bespeaking a gradual warmup through Thursday as
thicknesses increase, then coming down slightly w/the development of
the sfc trough out west and expected convection into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  86  71  91 /  40  10   0   0
Carlsbad                 68  89  69  92 /  40  10   0   0
Dryden                   72  91  71  92 /  20  10   0   0
Fort Stockton            68  89  69  93 /  30  10   0   0
Guadalupe Pass           63  81  66  86 /  40  10  10   0
Hobbs                    65  86  67  90 /  30  10   0   0
Marfa                    61  85  60  87 /  20  20   0   0
Midland Intl Airport     68  87  70  91 /  40  10   0   0
Odessa                   68  87  70  91 /  30  10   0   0
Wink                     69  91  71  95 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....24
AVIATION...72
Hazardous weather outlook, Jul 11, 10:30 AM MST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1230 PM CDT Sun Jul 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for southeast New Mexico
and the western and central Permian Basin through early this evening.
Thunderstorms capable of producing large hail and damaging winds
along with heavy rain will be possible in the watch area.

Thunderstorms chances will continue into tonight, although the
threat of severe weather will be lower. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 11, 9:13 AM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 AM MDT Sun Jul 11 2021

NMZ029-111700-
Northern Lea County NM-
1013 AM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL
1100 AM MDT...

At 1013 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock, or 28 miles northwest of Tatum, moving
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3342 10318 3304 10376 3340 10377 3340 10372
      3357 10372 3357 10358
TIME...MOT...LOC 1613Z 299DEG 25KT 3351 10369
Special weather statement, Jul 11, 10:45 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021

NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
      3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309

16

The radar

The Lubbock radar (KLBB), 147 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
July 11, 11:01 AM MST to 11:06 AM MST
Where
Lea County, Tatum
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.250, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972072.